Science News
from research organizations

Treatment Drug May Cause Jawbone To Die

Date:
June 13, 2006
Source:
Academy of General Dentistry
Summary:
Breast cancer patients, individuals at risk for osteoporosis, and individuals undergoing certain types of bone cancer therapies often take drugs that contain bisphosphonates. Bisphosphonates may place patients at risk for developing osteonecrosis of the jaws (a rotting of the jaw bones), according to a case report and literature review that appeared in the May/June 2006 issue of General Dentistry, the Academy of General Dentistry's (AGD) clinical, peer-reviewed journal.
Share:
       
FULL STORY

Breast cancer patients, individuals at risk for osteoporosis, and individuals undergoing certain types of bone cancer therapies often take drugs that contain bisphosphonates. Bisphosphonates may place patients at risk for developing osteonecrosis of the jaws (a rotting of the jaw bones), according to a case report and literature review that appeared in the May/June 2006 issue of General Dentistry, the Academy of General Dentistry’s (AGD) clinical, peer-reviewed journal.

Bisphosphonates are a family of drugs used to prevent and treat osteoporosis, multiple myeloma, Paget’s disease (bone cancers), and bone metastasis from other cancers. These drugs can bond to bone surfaces and prevent osteoclasts (cells that breakdown bone) from doing their job.

“Healthy bones constantly rebuild themselves,” explains co-author of the report Sally-Jo Placa, DMD, MPA. “However, since the jawbones have rapid cell turnover, they can fail to heal properly in patients taking any of the bisphosphonate drugs. Patients need to be aware of the possibility of complications from dental surgery or extractions.” Since these drugs linger in the bone indefinitely, they may upset the cell balance in how the jaws regenerate and remove unhealthy bone.

In their report, the authors refer to the case of a woman who received bisphosphonate therapy intravenously to treat metastatic breast cancer. She then developed osteonecrosis in her upper and lower jaws following tooth removal.

“This type of osteonecrosis has been occurring since the advent of these drugs,” explains co-author Wellington S. Tsai, DMD. “At this time osteonecrosis as a result of bisphosphonate therapy has no treatment.”

Patients who are taking bisphosphonates should inform their dentist to prevent complications from dental surgical procedures. “By informing your dentist that you are taking a bisphosphonate, different avenues for treatment can be explored,” says the report’s third co-author Kayvon Haghighi, DDS, MD.

“It is strongly recommended that patients scheduled to receive bisphosphonate therapy should visit a dentist or an oral surgeon so problematic teeth can be treated prior to the start of therapy,” the authors state.

“Widespread use of bisphosphonates to prevent or treat early osteoporosis in relatively young women and the likelihood of long-term use is a cause for concern,” says Dr. Placa. “How bisphosphonates interfere with healing after dental surgery is still unclear and further research will be needed. It is imperative that the public understands there is no present treatment or cure for this problem.”

Tips to reduce the risk for osteonecrosis of the jaw and maintain a healthy mouth:
• Inform your general dentist or specialist if you are taking bisphosphonates.
• Check and adjust removable dentures.
• Obtain routine dental cleanings.
• Opt for root canal therapy over extractions when possible.


Story Source:

The above post is reprinted from materials provided by Academy of General Dentistry. Note: Materials may be edited for content and length.


Cite This Page:

Academy of General Dentistry. "Treatment Drug May Cause Jawbone To Die." ScienceDaily. ScienceDaily, 13 June 2006. <www.sciencedaily.com/releases/2006/06/060613082256.htm>.
Academy of General Dentistry. (2006, June 13). Treatment Drug May Cause Jawbone To Die. ScienceDaily. Retrieved August 3, 2015 from www.sciencedaily.com/releases/2006/06/060613082256.htm
Academy of General Dentistry. "Treatment Drug May Cause Jawbone To Die." ScienceDaily. www.sciencedaily.com/releases/2006/06/060613082256.htm (accessed August 3, 2015).

Share This Page: